Is Food Coloring Toxic?
Health Risks of Food Dyes
I am concerned about how ubiquitous food coloring is in so many of the foods that our children are given for celebratory reasons, particularly birthdays and holidays. Think bright colored candy, colored sprinkles, and frosting on cupcakes and cookie decorations that glow.
How can anyone, especially a child, resist the rainbow of colors before them?
Children are not only more susceptible to the lure of the color, but also to the toxicity associated with food dyes.
However, adults are not immune to the toxic food dyes that reign supreme in the food system.
ARTIFICIAL FOOD COLORING DANGERS
Which Food Dyes are the most harmful?
Red 40 is considered one of the most toxic and harmful food colors out there, but all food dyes are, in fact, potentially harmful.
What is Red 40 made out of?
Is Red Food Dye made from bugs? Red dye 40 is not made from crushed bugs, but rather from petroleum or coal, so it is a synthetic dye.
There are a variety of red dyes on the market. Some are from natural sources, but many are synthetic.
So-called ‘natural’ red dyes can be made from plants or other living things, but just because they are ‘natural’ doesn’t mean they are completely safe.
Cochineal Food Coloring
Carmine red or cochineal is made from dried cochineal insects, which is processed in a variety of ways with alcohol or aluminum to produce carminic acid or carmine, which is red.
While it was at one point known as a “natural dye,” it turns out that cochineal can cause allergic or hypersensitivity reactions in some people, so it is increasingly being replaced by synthetic red dyes, which may carry even greater toxicity.
Artificial Food Coloring Health Risks
Food Dyes To Avoid
Red dye #40, also known as Allura Red, FD&C Red No.40 and Red 40 is a synthetic food coloring that is one of about nine different FDA-approved food dyes that have been studied and shown to cause considerable health issues.
Red 40 and ADHD
Red 40, Yellow 5 and Yellow 6 have been found to be contaminated with carcinogens and these three along with Blue 1 can cause hypersensitivity reactions. There are studies linking Red 40 and Yellow 5 with ADHD and hyperactivity in children.
RED DYE 3 & CANCER
Does Red 3 Cause Cancer?
Red 3, or erythrosine, is an organic iodine compound that is found in foods such as maraschino cherries. This food coloring may increase the risk of thyroid cancer and has been shown to cause DNA damage in liver cells.
To put this in perspective, not everyone will react poorly to food dyes immediately, but we don’t know all of the long-term effects from these synthetic compounds.
Food Coloring Side Effects
The reality is that many people react to food-coloring, but the symptoms may be subtle and are not easily linked to the intake of dye. People may experience changes in behavior, mood, concentration, hives, abdominal pain, headaches, and a plethora of other symptoms.
The good news is that there are truly natural alternatives that seem to be safer as far as toxicity, although there is always the possibility that someone can react to the natural compounds.
If you are looking to avoid Red 40, consider a natural alternative.
NATURAL FOOD COLORING
Best non-toxic food dye
Natural alternatives to toxic food coloring include:
Many consumers are turning to these non-toxic food coloring options as alternatives to traditional toxic dyes.
Food Coloring, MCAS Triggers and Food Dye Allergies
Food coloring and additives can cause allergic-like reactions and exacerbate MCAS. I have seen this quite frequently in my practice. Many patients come into my office knowing that they are sensitive or allergic to food dye. For some, it takes longer to figure out.
Sometimes it is not that obvious because there are other ingredients in food that can coexist with food dye and those ingredients might also be a trigger for a reaction.
Regardless of whether someone has mast cell activation syndrome (MCAS) or not, due to the overall toxicity of synthetic food dyes, I urge everyone to avoid them.
FOOD DYE IN MEDICATION
Food dye allergies
Could you be allergic to a dye in your medication? Or are you allergic to the actual medication?
Symptoms of food dye allergies include:
Shortness of breath
Throat tightness/ anaphylaxis
Abdominal pain, vomiting, diarrhea
Why is artificial food coloring added to medication?
Food Dye & Color (FD & C) in Medicine
While coloring in food can be avoided to some extent, dyes in medications are much more difficult to deal with, especially for people who already exhibit food dye allergies or MCAS. The reality is that many drug manufacturers use dyes to color pills for a variety of reasons, none of which are for the benefit of the drug or the patient. In fact, the use of dyes, in my opinion, can be harmful to children and adults.
Sometimes dyes are used to make the pills look prettier and more exciting to take. Other times, different colors are used to distinguish between dosages, like the drug levothyroxine, which is used for hypothyroidism.
For instance, the levothyroxine 25mcg dosage is pink and the 100mcg dosage is yellow. Unfortunately, many patients react to the dyes in medications, as well as many of the other fillers that are used in the production process.
It is difficult to understand how companies can add dyes to their products when so many patients want to avoid dyes either because of the known dangers or because of known allergies/reactions. Particularly concerning is the use of food coloring in children’s medicines given the research that supports the dangers in children.
Interestingly, many countries outside of the U.S. do a better job at regulating the use of dyes in medication. I remember when my son got sick on a trip to Israel when he was three years old, how easy it was to get dye-free Azithromycin liquid, when this was completely unavailable in the U.S. Interestingly, he always reacted to medications with red dye, including the red colored azithromycin suspension in the U.S., but he took dye-free azithromycin without any difficulty or reaction. If only we could find a way to encourage pharmaceutical companies in the U.S. to do the same.
DYE FREE COMPOUNDING
One solution for patients who react to medications with dyes and fillers is to have the medications compounded by a certified compounding pharmacy. The downside of compounding, however, is that now all drugs are available for compounding and the cost can be prohibitive depending on the drug. In circumstances such as this, it is best to find a knowledgeable compounding pharmacist who can work with you and your doctor to find the best option for you.
Dye-Free Vs. Regular Benadryl
Another solution is to create a dye-free medication list. For example, many MCAS patients opt to take Benadryl that is dye-free. To research dye-free medications, you can try searching for:
Allergy relief dye-free brands
Be sure to review the list with your Doctor.
Another issue with food dye in medications is that colors can be hidden and reformulation of medication can also come with new colors to a medication. Be sure to look out for this. If you have used the same medication for years but the color of the pill changed, you may have an allergy to the dye in the medication.
There really is only one way to deal with food dye reactions/allergies and that is to avoid them. We work with patients to figure out how to get the medications they need without the dyes. We also encourage patients to do the research on their own to try to figure out what their triggers are.
TOXIC FOOD COLORING RESOURCES/ ADDITIONAL READING: